Cardiovascular Complications from Pain Medications

The recent high profile trial and successful multimillion dollar suit against Merck reminded many people of the increased heart risk associated with use of the COX-2 inhibitor drugs rofecoxib (Vioxx) and valdecoxib (Bextra). During the past year both of these drugs were removed from the market. The U.S. Food and Drug Administration (FDA) permitted continued sales of another COX-2 inhibitor, celecoxib (Celebrex), but required the pharmaceutical company to add a black box warning on packages of the drug to alert its users of increased danger of both serious cardiovascular events and life-threatening gastrointestinal bleeding.

I was surprised, however, to learn for the first time last week that several months ago the FDA had mandated a similar black box warning on all non-steroidal anti-inflammatory drugs (NSAIDs) except aspirin, whether obtained with a prescription or over-the-counter (OTC). A special warning was directed at people who had recent cardiac bypass surgery. Consumers getting the drugs OTC were reminded to follow directions on the label and to consult their doctors before using an NSAID for a long period of time. You can obtain a list of all prescription and OTC NSAIDs on the Internet at http://www.fda.gov/cder/drug/infopage/cox2/default.htm.

The evidence for the cardiovascular risks of non-COX 2 inhibitor NSAIDs is not impressive, and I think that the FDA overreacted in the warnings about their cardiovascular dangers. Certainly other approaches and drugs like acetaminophen should be tried before NSAIDs, and, if NSAIDs are necessary, they should be used at the lowest possible dose for the shortest possible time. I suppose it does make sense for people with known cardiovascular disease or at high risk for cardiovascular disease to use all NSAIDs with caution. Patients and doctors must remember, though, that gastrointestinal bleeding remains the greater danger of these drugs for all patients, particularly older individuals and those with a prior history of intestinal disease.